Alert archive / Massachusetts / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Boston/Norton, MA

September 5, 2022Essex County, Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Sep 5, 2022, 3:20 AM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2022, 3:20 AM EDT (07:20 UTC)
Expired
Sep 5, 2022, 6:30 AM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Essex County, MA, Middlesex County, MA

The radar

The Boston radar (KBOX), 91 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS51 KBOX 050720
FFWBOX
MAC009-017-051030-
/O.NEW.KBOX.FF.W.0006.220905T0720Z-220905T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
320 AM EDT Mon Sep 5 2022

The National Weather Service in Norton has issued a

* Flash Flood Warning for...
  Northwestern Essex County in northeastern Massachusetts...
  Northeastern Middlesex County in northeastern Massachusetts...

* Until 630 AM EDT.

* At 320 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford, 
  Andover, Dracut, Tewksbury, North Andover, Wilmington, Westford, 
  Newburyport, Amesbury, Ipswich, Middleton, Salisbury, Georgetown, 
  Boxford and Newbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4274 7125 4274 7118 4279 7119 4281 7117
      4281 7107 4285 7104 4289 7092 4286 7085
      4287 7082 4282 7082 4280 7081 4280 7079
      4275 7078 4264 7102 4252 7139 4265 7136

FLASH FLOOD...RADAR INDICATED

$$

FN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:53 AM EDT, 27 minutes earlier.

Area forecast discussion, Sep 5, 2:53 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
253 AM EDT Mon Sep 5 2022

.SYNOPSIS...
A cold front moves into southern New England tonight then stalls
near the south coast Monday. The front moves south of the coast
Monday night into Tuesday as low pressure develops near the middle
Atlantic coast and persists into Wednesday. Multiple rounds of
showers are likely through Tuesday, with areas of heavy rainfall.
After a period of below normal temperatures Monday and Tuesday,
mainly dry weather with a warming trend follows for the end of the
week into next weekend as high pressure builds over the region.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

2am update...

Already seeing a line of stationary showers over Essex County
extending up into coastal New Hampshire at 2 AM. This is
clearly initiating along the boundary draped across the region
from northeast to southwest. Rainfall totals of 1.5 to 2 inches
are already being observed under the heaviest cells in northeast
MA for which an SPS has been issued. Flooding issues are
possible if this line of showers continues over the next few
hours.

Previous Discussion...

There is a cluster of showers and thunderstorms ongoing over
western CT at this hour. Hazards have been limited to lightning
and heavy rainfall thus far. Expect thunderstorm activity over
this area to wane in the next hour or two as instability wares
off and convective inhibition settles in. Made some slight
adjustments to the PoPs over the next couple of hours to reflect
radar observation. Otherwise the forecast remains on track.
Isolated to scattered showers will remain a possibility as we
head into the overnight hours.

Previous Discussion

A cold front sagging southward into New England this evening will
bring the onset of a prolonged period of wet weather. South of the
front, surface high pressure off the east coast is supporting
southwest winds and the transport of warm moist air into southern
New England. This will allow PWATs to rise to 1.75 to 2 inches
overnight. KBOX radar is already detecting a few isolated
showers/thunderstorms ahead of the front. Expect these showers to
expand in coverage as the front drops south during the evening .
hours. SPC mesoanalysis is revealing around 1000 J/kg of MLCAPE
across interior southern New England. Deep-layer shear is virtually
non-existent, thus not expecting any severe thunderstorms. However,
a few rumbles of thunder is possible. Mainly expect shower activity
this evening to be confined to the areas north and west of I-495.
Most of southeastern MA/RI should stay on the dry side.

Thunderstorm activity settles down after midnight and transitions to
scattered light showers as the frontal boundary become quasi-
stationary over southern New England. Where the boundary sets up
will have an influence on the overnight low temperatures. North of
the front, somewhere north of I90, lows will be in the low to mid
60s. South of the front overnight lows will range from the mid to
upper 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Tomorrow through Tomorrow Night

Shower activity ramps back up tomorrow morning into tomorrow
afternoon. There won't be a lot of instability to work with,
therefore we're not expecting a lot of thunderstorm activity.
However, a deep warm cloud layer and high PWATs will help support
efficient rainfall processes which may lead to locally heavy
downpours. There is a slight risk for excessive rainfall over the
area, but it will be difficult to achieve the rainfall rates
necessary to support any widespread flash flooding. This will be
more of a long duration heavy rainfall event. Thus, expect any
flooding issues to be confined to small streams, urban areas, and
poor drainage areas.

Rainfall continues into tomorrow night and Tuesday as an area of low-
pressure approaches from the south. Rainfall totals by Tuesday
morning will range from 1 to 1.5 inches with higher amounts
possible. Additional rainfall is expected during the day Tuesday.
See long-term discussion for further details on Tuesday and beyond.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Showers and localized downpours continue into Tue, especially
  south of the Mass Pike. Unseasonably cool
* Trending drier and milder Wed but still below normal
* Dry conditions with temps trending back above normal for the end
  of the week into next weekend

Tuesday into Tuesday night...

Global guidance is rather bullish on a period of heavy rainfall Tue,
especially south of the Mass Pike. Front settles south of New Eng
with moist easterly flow. While some drying is noted across northern
MA in the afternoon, anomalous PWAT plume 1.75-2.00" persists
further south. Mid level trough slides south across New Eng with a
surface low developing along mid Atlc coast. Large scale forcing
from right entrance region of upper jet acting on high PWATs will
likely bring some heavy rainfall to SNE. Additionally, warm cloud
depths around 12k ft is very supportive of warm rain processes and
enhanced rainfall rates. Latest guidance favors areas south of the
Pike through CT and RI but this will likely depend on location of
the stalled front. Potential for locally 1-2" rainfall on Tue where
heavy rainfall axis sets up but this could still shift north or
even south of New Eng. Instability is nil so not expecting any
thunder. Unseasonably cool day with easterly flow and cool low
levels holding temps in the 60s and possibly close to 60 over
higher terrain.

Drier air gradually pushes south through SNE Tue night as lower PWAT
air advects in from the north. Lingering showers will Tue evening
should be confined to CT/RI and SE MA then a gradual drying trend
expected overnight.

Wednesday...

High pres builds south into New Eng while low pres lingers off the
mid Atlc coast. While airmass is moderating, easterly low will slow
warming trend with highs ranging from upper 60s across east coastal
MA to mid 70s in the CT valley. Generally dry conditions but upper
trough is over New Eng so can't rule out a pop up shower, closer to
the south coast where moisture is greater.

Thursday through Sunday...

Upper trough gradually departs Thu with subtropical ridge building
into New Eng Fri through the weekend. High pres will be in control
at the surface with dry air in the column leading to dry weather and
mostly sunny skies. Temps moderating through the weekend with Thu
the transition day with near seasonable temps, then warming above
normal Fri-Sun with temps getting into the 80s away from the
coast.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06Z update...

This morning...high confidence.

Scattered showers redevelop after from west to east and in
northeast MA along a stationary front. VFR conditions will
trend toward MVFR/IFR through the morning. Light south-
southeast winds, possibly becoming N-NE across northern MA as
frontal boundary drifts southward.

Today...high confidence on trends, lower in timing and details.

VFR/MVFR southeast MA, MVFR/IFR elsewhere with LIFR possible
inland across the hilly terrain. Showers likely widespread along
with areas of fog. S-SE winds across RI and southeast MA, N-NE
winds elsewhere.

Tonight...High Confidence

IFR/LIFR across most of the interior with MVFR/IFR ceilings near
the east coast and southeast MA. Showers likely. Easterly winds
around 10 knots.

Tuesday...High Confidence.

IFR/LIFR for most of the interior again in continues SHRA
through 18-21Z. NE winds 8 to 10 kts.

KBOS Terminal..moderate confidence in TAFT. Uncertainty exists
in the arrival of MVFR/IFR ceilings associated with a prolonged
period of rainfall through tomorrow night.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through

Tuesday: MVFR/IFR conditions possible. SHRA likely.

Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA.

Wednesday: VFR. Breezy.

Wednesday Night through Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Tomorrow Night

Relatively benign conditions expected across the maritimes through
tomorrow night. Will see south/southeast winds become more easterly
tomorrow and tomorrow night as a surface front settles over the
region. Additionally expecting seas to rise to 2 to 4 feet through
tomorrow night as well. Moderate to heavy rainfall expected over the
coastal waters beginning late tomorrow morning and lasting through
Tuesday.

Outlook /Tuesday Night through Friday/...

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft.

Wednesday Night through Friday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/RM
NEAR TERM...BW/RM
SHORT TERM...RM
LONG TERM...KJC
AVIATION...KJC/BW/RM
MARINE...KJC/RM
Hazardous weather outlook, Sep 4, 4:52 PM EDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
452 PM EDT Sun Sep 4 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-052100-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
452 PM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Scattered showers and isolated thunderstorms with locally heavy
rainfall may result in areas of minor urban and poor drainage
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy rainfall will become more widespread Monday afternoon through
Tuesday with areas of urban and poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-052100-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
452 PM EDT Sun Sep 4 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 5, 2:45 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
245 AM EDT Mon Sep 5 2022

MAZ005>007-014-050745-
Eastern Essex MA-Central Middlesex County MA-Western Essex MA-
Southeast Middlesex MA-
245 AM EDT Mon Sep 5 2022

...Heavy showers with embedded thunder will impact portions of Essex
and northeastern Middlesex Counties through 345 AM EDT...

At 243 AM EDT, Doppler radar was tracking a cluster of heavy showers
and embedded thunderstorms containing very heavy rain over Lowell,
moving northeast at 15 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Lowell, Lawrence, Haverhill, Peabody, Methuen, Billerica, Woburn,
Chelmsford, Andover, Lexington, Dracut, Tewksbury, North Andover,
Danvers, Wakefield, Reading, Burlington, Wilmington, Westford and
Acton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4287 7082 4283 7081 4281 7087 4280 7083
      4281 7081 4273 7078 4272 7079 4277 7082
      4271 7083 4271 7080 4268 7081 4245 7114
      4246 7144 4270 7132 4274 7124 4274 7118
      4281 7116 4281 7107 4286 7103 4289 7092
TIME...MOT...LOC 0643Z 192DEG 11KT 4262 7128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nocera

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:45 AM EDTSpecial Weather StatementBOXEssex, Middlesex60 min
Sep 5, 3:08 AM EDTFlood WatchBOXBristol, Essex, Hampden, Middlesex, Norfolk, Plymouth and 2 more34 hr
Sep 5, 4:52 AM EDTSpecial Weather StatementBOXEssex, Middlesex53 min
Sep 5, 5:10 AM EDTFlash Flood WarningBOXEssex, Middlesex2 hr
Sep 5, 9:20 AM EDTSpecial Weather StatementBOXWorcester55 min
Sep 5, 10:45 AM EDTFlash Flood WarningBOXWorcester111 min
Sep 5, 1:38 PM EDTAreal Flood WarningBOXBristol82 min
Sep 5, 2:39 PM EDTFlash Flood WarningBOXBristol5 hr

Nearby

Flash Flood Warnings in Massachusetts, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.